Kansas, 2024

Flash Flood and Hail in Kansas, June 15, 2024

June 15, 2024 · NWS DDC · 12 events in 4 counties and zones

Hail on 06/15.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Hail on 06/15.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 15, 1:00 PM CST, 3 hours 25 minutes earlier. Its key messages:

  • Expect hot afternoons with strong south winds each day, Saturday through Tuesday.
  • Isolated thunderstorms are possible each afternoon and evening, with marginally severe wind and/or hail possible.
  • A cold front is expected to bring cooler afternoons and increased shower and thunderstorm coverage at midweek.
Area forecast discussion, Jun 15, 1:00 PM CST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
200 PM CDT Sat Jun 15 2024

...Updated Discussion...

.KEY MESSAGES...

- Expect hot afternoons with strong south winds each day,
  Saturday through Tuesday.

- Isolated thunderstorms are possible each afternoon and
  evening, with marginally severe wind and/or hail possible.

- A cold front is expected to bring cooler afternoons and
  increased shower and thunderstorm coverage at midweek.

&&

.DISCUSSION...
Issued at 200 PM CDT Sat Jun 15 2024

A weak shortwave trough was crossing SW KS at midday, with
associated lift generating broken midlevel clouds, and a few
showers and thunderstorms. Additional scattered thunderstorms
are expected to develop this afternoon through this evening, as
strong south winds maintain modest instability. CAM consensus
suggests coverage will favor the central/eastern zones through
evening, and that is how the chance category pops were arranged.
Moderate bouyancy and weak shear will keep storms rather
disorganized, but certainly some marginally severe wind/hail are
probable with the strongest cells through early evening, per SPC
marginal 5% wind/hail probability. South winds will gust to
near 35 mph this afternoon, with afternoon temperatures largely
in the lower 90s.

Elevated south winds will provide a warm early summer night
tonight, with all locations easily remaining in the 60s through
sunrise Sunday.

All models show strong warming Sunday, with a net warming of
5-6C at 850 mb over Saturday, supporting afternoon temperatures
in the mid to upper 90s. Given recent rainfall and a lack of
more pronounced SWly downslope, most locations will remain below
100 Sunday. South winds will again be strong; included the
90%ile of the NBM for the wind grids, with 20-30 mph winds
common. 990 mb low pressure near Denver will support a pressure
gradient supportive of 40 mph gusts. Most of Sunday will be dry
for most locations. 12z NAM develops strong instability Sunday
afternoon with MUCAPE near or above 3000 J/kg, but a triggering
mechanism is less than obvious. NAM suggests moisture
convergence along the surface trough/dryline may be sufficient
for initiation, favoring the western zones, but kept pops
necessarily now, near 20%, for now.

Synoptic longwave pattern changes little over North America
Monday and Tuesday, with broad troughing over the northern
Rockies, and very strong midlevel high pressure over the eastern
US. Strong southerly winds and moisture transport from the Gulf
of Mexico will be maintained. With instability and a dryline or
surface trough available, at least isolated thunderstorms are
probable at peak heating both Monday and Tuesday. Dewpoints will
easily hold in the 60s east of the dryline (along the KS/CO
border) each afternoon, supporting moderate to strong
instability, but forcing is nebulous, will rely on the
mesoscale, and is impossible to finetune this far out. This
synoptic pattern also favors strong to intense south winds, with
pressure gradients on Monday in particular supporting gusts as
high as 50 mph. Several 12z GEFS members and 12z GFS show
surface low pressure as low as 982 mb near Denver Monday
afternoon, resulting in a mslp gradient of near 15 mb across the
DDC CWA. Some of this stronger guidance suggests a high wind
watch may be required Monday afternoon/evening. Continued to
use the 90%ile of the NBM for these wind/wind gust grids. South
winds are expected to reach their peak intensity Monday, and
with the excellent mixing and a hot well mixed boundary layer,
temperatures will soar through the 90s Monday afternoon.

Models to varying degrees depict a cold front making progress
southward into/through Kansas Tuesday, which will 1) begin a
cooling trend in afternoon temperatures, 2) decrease the
magnitude of the winds, and 3) improve shower and thunderstorm
coverage. NBM shows a relative max in POPs on Tuesday night, and
these were retained, when MCS development is most probable with
the frontal boundary in the vicinity. 12z GEFS probability of
QPF > 0.10 inch is already as high as 80% during this favored
Tuesday night timeframe, and 12z MEX pops are already well into
the likely category. Behind this cold front and thunderstorm
complex, cooler afternoon temperatures in the 70s are expected
Wednesday.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1020 AM CDT Sat Jun 15 2024

VFR will continue through this TAF period, outside of any
convective impacts. Strong S/SW winds are expected at all
airports through 00z Sun, gusting 30-32 kts. Scattered
thunderstorms are expected 21z Sat - 06z Sun. Coverage will be
limited, and have low confidence of direct impacts at any
airport. As such, only included a VCTS/CB mention at DDC/HYS
from 00-03z Sun for now. South winds will diminish some at
sunset, but remain elevated through 12z Sun.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Turner
AVIATION...Turner
Hazardous weather outlook, Jun 15, 2:48 AM CST, 13 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
348 AM CDT Sat Jun 15 2024

KSZ030-031-043>046-061>066-074>081-084>090-160900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
348 AM CDT Sat Jun 15 2024 /248 AM MDT Sat Jun 15 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

There is a Marginal Risk (Level 1 of 5) of severe thunderstorms
this afternoon into the evening hours across much of southwest
Kansas. The coverage of thunderstorm activity is forecast to be
isolated to widely scattered in nature with the main severe
weather risk being large hail to half dollar size and damaging
wind gusts to around 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is also a Marginal Risk (Level 1 of 5) across mainly far
southwest and far west central Kansas on Sunday late afternoon and
evening. Thunderstorm chances then resume late Tuesday into
Wednesday as a fairly strong cold front pushes into western
Kansas.

.SPOTTER INFORMATION STATEMENT...

Storms spotters may be needed late in the day for severe weather
reports both late this afternoon and evening and Sunday late
afternoon and evening.

In the hours before

Special weather statement, Jun 15, 12:08 PM CST, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
108 PM CDT Sat Jun 15 2024

KSZ078-080-088-089-151845-
Clark KS-Kiowa KS-Comanche KS-Ford KS-
108 PM CDT Sat Jun 15 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FORD...SOUTHWESTERN
KIOWA...NORTHWESTERN COMANCHE AND EASTERN CLARK COUNTIES THROUGH 145
PM CDT...

At 108 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Ashland, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern Ford,
southwestern Kiowa, northwestern Comanche and eastern Clark Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3707 9978 3720 9993 3758 9965 3735 9914
TIME...MOT...LOC 1808Z 229DEG 35KT 3719 9978

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JJOHNSON
Special weather statement, Jun 15, 12:42 PM CST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Dodge City KS
142 PM CDT Sat Jun 15 2024

KSZ078>080-151915-
Kiowa KS-Edwards KS-Ford KS-
142 PM CDT Sat Jun 15 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL FORD...KIOWA AND
SOUTHERN EDWARDS COUNTIES THROUGH 215 PM CDT...

At 142 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mullinville, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Centerview around 200 PM CDT.

Other locations in the path of this storm include Fellsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3757 9962 3799 9934 3782 9901 3777 9901
      3743 9931
TIME...MOT...LOC 1842Z 219DEG 33KT 3762 9941

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JJOHNSON
Special weather statement, Jun 15, 1:45 PM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Dodge City KS
245 PM CDT Sat Jun 15 2024

KSZ081-090-152030-
Pratt KS-Barber KS-
245 PM CDT Sat Jun 15 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL BARBER AND PRATT
COUNTIES THROUGH 330 PM CDT...

At 244 PM CDT, Doppler radar was tracking a strong thunderstorm near
Coats, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pratt, Iuka, Preston, Sawyer, Isabel, Coats, and Cairo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3739 9874 3762 9891 3779 9875 3780 9846
      3747 9847
TIME...MOT...LOC 1944Z 230DEG 20KT 3756 9875

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

SUGDEN
Special weather statement, Jun 15, 2:00 PM CST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
300 PM CDT Sat Jun 15 2024

KSZ066-081-152030-
Pratt KS-Stafford KS-
300 PM CDT Sat Jun 15 2024

...STRONG THUNDERSTORMS WILL IMPACT STAFFORD AND NORTHEASTERN PRATT
COUNTIES THROUGH 330 PM CDT...

At 300 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hudson to 6 miles northeast of Iuka.
Movement was east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
St. John, Stafford, Hudson, Zenith, and Neola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3778 9875 3812 9885 3826 9850 3826 9847
      3783 9847 3782 9846 3779 9846
TIME...MOT...LOC 2000Z 257DEG 23KT 3813 9869 3781 9868

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SUGDEN
Special weather statement, Jun 15, 3:21 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
421 PM CDT Sat Jun 15 2024

KSZ077-152145-
Gray KS-
421 PM CDT Sat Jun 15 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN GRAY COUNTY THROUGH 445
PM CDT...

At 421 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Charleston, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cimarron, Ingalls, and Charleston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3780 10061 3795 10061 3800 10024 3776 10024
TIME...MOT...LOC 2121Z 266DEG 27KT 3787 10055

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SUGDEN
Special weather statement, Jun 15, 4:16 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
516 PM CDT Sat Jun 15 2024

KSZ045-152245-
Ness KS-
516 PM CDT Sat Jun 15 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL NESS COUNTY THROUGH 545
PM CDT...

At 516 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ness City, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ness City and Bazine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3830 9999 3851 10004 3859 9970 3832 9963
TIME...MOT...LOC 2216Z 262DEG 25KT 3839 9996

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SUGDEN

The radar

The Dodge City radar (KDDC), 77 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Hail, Ness

When
June 15, 4:25 PM CST
Where
Ness County, 0.54 mi W of Ness City
Measured
1.25 in hail
Reported by
Public
Coordinates
38.450, -99.910

Hail, Clark

When
June 15, 6:30 PM CST
Where
Clark County, 9.39 mi NW of Englewood
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.140, -100.080

Hail, Hodgeman

When
June 15, 6:35 PM CST
Where
Hodgeman County, 9.14 mi WSW of Jetmore Muni Arpt
Measured
2 in hail
Reported by
Public
Coordinates
37.940, -100.040

Hail, Hodgeman

When
June 15, 7:10 PM CST
Where
Hodgeman County, 4.96 mi SSW of Jetmore Muni Arpt
Measured
2.5 in hail
Reported by
Public
Coordinates
37.910, -99.900

Hail, Hodgeman

When
June 15, 7:39 PM CST
Where
Hodgeman County, 6.09 mi WNW of Gray
Measured
2.5 in hail
Reported by
Public
Coordinates
38.210, -99.750

Hail, Ford

When
June 15, 8:30 PM CST
Where
Ford County, 2.29 mi ESE of Spearville
Measured
1 in hail
Reported by
Public
Coordinates
37.840, -99.710

Hail, Ford

When
June 15, 9:10 PM CST
Where
Ford County, 2.64 mi SW of Bellefont
Measured
1 in hail
Reported by
Public
Coordinates
37.840, -99.680

Heavy Rain, Ford

When
June 15, 9:21 PM CST
Where
Ford County, 2.81 mi ESE of Spearville
Reported by
Public
Coordinates
37.840, -99.700

A report of 2.70 inches of rain.

Hail, Ford

When
June 15, 9:25 PM CST
Where
Ford County, 0.88 mi NW of Bellefont
Measured
1.75 in hail
Reported by
Public
Coordinates
37.880, -99.660

Hail, Ford

When
June 15, 9:45 PM CST
Where
Ford County, 1.49 mi NNW of Windthorst
Measured
1 in hail
Reported by
Public
Coordinates
37.790, -99.640

Hail, Ford

When
June 15, 9:45 PM CST
Where
Ford County, 3.06 mi WNW of Windthorst
Measured
2 in hail
Reported by
Public
Coordinates
37.790, -99.680

Flash Flood, Ford

When
June 15, 9:53 PM CST
Where
Ford County, 0.88 mi SW of Spearville to 1.19 mi S of Spearville
Cause
Heavy Rain
Reported by
Public
Coordinates
37.840, -99.760

Minor flooding in Spearville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1192320, 1192321, 1192322, 1192323, 1192324, 1192325, 1192326, 1192327, 1192328, 1192329, 1192330, 1192331.